Forum

tecfidera and flushes

Hi there. Just seeking some advice really. Have been on tecfidera for six months now. All has been going fairly well and body seemed to tolerate medication. Read all the valuable advice on this site re:tecfidera. Flushes died down after three months, but have recently started getting them badly again. I mean we are talking beetroot red face with white eyes and nose, down neck and sometimes rash on wrists and arms. I take piriton daily for allergic rhinistis anyway, and can’t take aspirin due to stomach ulcer/asthma flare with aspirin. I am eating the right foods etc for breakfast.

I am a primary school teacher and actually had to leave my class today as flush was so severe, and took longer than usual to ease (about an hour). Thought I could live with these, as they seem to be only side effect and have read about some of you poor people that had a horrendous time with it. However, it is impacting on my job now and getting me really down (my symptoms tend not to impact on my part time teaching role.

Is anyone else still experiencing flushes this far into treatment? Seems to be no rhyme or reason to it either. Can eat exactly same recommended breakfast two days running, one day I will get one, the other I won’t. They generally come on about four hours after taking the tablet, and only happen after the morning one.

Anyone got any thoughts or ideas? Thanks.

off the shelf anti-histamine.

take one as soon as you sense a flush coming on

oh… and you say you are ‘eating the right foods for breakfast’ (i personally do not think there are any ‘wrong’ foods,) but i wonder if you are eating enough?

i can sometimes get a sensation of prickling on my face and neck (aka pre-flushing) around 4 hours after dose 1… this is my cue to eat lunch.

that stops it dead. every time.

Thanks Paolo for advice, thing is I have to take Piriton daily all year round so can’t take any additional antihistamine. Have tried swapping to different ones but no difference.

Bummer.

Well if you are certain that more of the same (anti-histamines) is not an option / not permitted for those moments of flushing, i guess that perhaps the only other plans of action might be:

  1. to eat more food around the dose;
  2. change your dose timings so that any subsequent flush comes at a less inconvenient time;
  3. just tough it out (something i hear too often suggested by prescribers apparently) until this undesired side effect wears off.

The very best of luck!

I never post on here, just read everyone’s comments. However, just wanted to say that despite eating all of the right foods in what I what would call large quantities I had to stop taking tecfidera after nine months. Unfortunately for medical reasons I was unable to take aspirin but my GP prescribed a high dose anti histamine. This made absolutely no difference and reluctantly I had to stop taking the tecfidera as was still suffering from amazingly painful “flushes”. My face and neck would be bright red, my scalp would be itching, I had bright red blotches down my chest, arms and legs. People in the office would comment. The “flushes” would last for between 20 minutes and an hour and could be really painful. I really wanted to persevere as it is so much easier to take a tablet than to inject but have now started on Plegridy and so far so good. Incidentally, like you I only ever had problems with the morning tablet and could eat the same breakfast every day and would “flush” some days and not others. Hopefully things will improve for you.

Hazel

I still have flushes - 9 months down the line and as said sometimes i put it down to not eating with the tablet but I was badly flushed today around 11am and I took my tab at 7.30am - can be annoying but I usually pop a paracetomol for it…

I have the same problem, after a year and a half. It’s disheartening.

I’ve been on Tecfidera 14 months and i am still flushing about 4/5 hours after my morning dose.

I feel every time i flush - the Tecfidera is working and its reducing my inflamation. I am starting to feel this drug is really helping me now and i’m glad i have persevered with it.

Have you tried taking your first dose with your lunch? then by the time you flush, you will have finished teaching.

As long as you have 4 hours between doses then it doesn’t matter when you take them.

I can work out roughly when i will flush now so i take my tablets according to my daily activities.

If you don’t want to take at lunchtime another idea would be to take after work (4pm ish) and then another one 8pm onwards.

You don’t have to take them with a main meal - as long as you eat something with the tablets. It’s worth trying a different routine so it’s not impacting on your worklife.

I am lucky that i have not had any stomach issues with the Tecfidera - just the flushing like a beetroot. I work from home so no-one sees me when i flush. lol!!

I hope this helps. Good luck.

Teresa.x

1 Like